Wednesday, October 15, 2014

Chest Pain and a Very Abnormal ECG

A male in his 60's with no history of coronary disease presented with chest pain.  Here is his ED ECG:
He had several previous ECGs this year and they were all identical.


What do you notice?  What should you do?





















There is bizarre ST depression, T-wave inversion, prolonged QT, and large U-waves (vs. VERY long QT).

This should make you worry about hypokalemia or about acquired long QT syndrome.  I saw this ECG in a stack and noticed that caregivers had been only worried about ischemia.  The patient was appropriately evaluated for ischemia (with a negative workup) but other etiologies of this ST depression had not been considered, and the long QT and U-waves had not been noticed.  This is partly because the computer interpretation did not notice the U-waves.  The computer did measure the QT accurately as 488 ms.  However, it should EITHER have noticed the U-waves, OR included them in the QT interval. If it had, the QTc would have been over 600 ms.

Seeing this, I thought it would be hypokalemia, but the K was normal.  So I looked at the medications and found that the patient was on methadone at a dose of 260 mg daily.

Doses of 60 mg daily are associated with a longer QT and with U-waves.

Methadone may cause torsade de pointe due to these effects.  See this case of Polymorphic VT with long QT (Torsade) due to Methadone.

The patient's physicians were contacted and he was taken off methadone.

Learning points:
1. U-waves are not only caused by hypokalemia, but also by drugs that block postassium channels.
2. The computer does not accurately measure QT and QU intervals.
3. Just because an ECG findings is stable, seen on old ECGs, does not mean it is safe.

5 comments:

  1. Another great post, thank you!

    Query, though; do you believe naloxone would have provided any improvement to the pt's ECG?

    ReplyDelete
  2. Great pickup and follow-through!

    It's amazing how much we hear about the minor QT-prolonging effects of some drugs (like certain ABX) yet methadone, with it's proven significant QT-prolongations and legitimate risk of TdP, gets relatively little discussion.

    ReplyDelete
  3. Good Question, but no. Methadone does not prolong the QT by acting on opiate receptors, so blocking those receptors with Naloxone changes nothing.
    Steve Smith

    ReplyDelete
  4. What about posterior mi with rbbb and inferior and right axis.

    ReplyDelete
    Replies
    1. One must consider this if there if it is a new finding. And this was the initial concern. But MI was ruled out. When the patient returns and this is identical to old ECGs, then you know it is due to something other than MI.

      Delete

Recommended Resources